Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 121, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 25, 2011, 2:38 PM MDT for Powder River County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2011, 2:38 PM MDT (20:38 UTC)
- Expired
- Jul 25, 2011, 3:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
County Powder River County, MT
The radar
The Billings radar (KBLX), 237 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2427 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:25 PM MDT, 13 minutes earlier.
Area forecast discussion, Jul 25, 2:25 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT MON JUL 25 2011
.SHORT TERM...VALID FOR TUE AND WED...
PRESSURE FALLS ARE CURRENTLY TAKEN PLACE ACROSS THE AREA AS WEST
COAST TROUGH ADVANCES TOWARD THE FORECAST AREA. SEVERAL UPPER
LEVEL IMPULSES EJECTING OUT AHEAD OF THE MAIN TROUGH AND ARE
MOVING INTO SOUTHEAST MONTANA. THIS ENERGY WILL INTERACT WITH A
VERY MOIST AND UNSTABLE AIR MASS OVER SOUTHEAST MONTANA AND A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE REST OF THE
AFTERNOON AND EVENING. WARM TEMPERATURES ALONG WITH STEEP LAPSE
RATES AND CAPES OVER 3000 J/KG...WILL COMBINE WITH GOOD SPEED AND
DIRECTIONAL SHEAR TO BRING THE THREAT OF LARGE HAIL AND DAMAGING
WINDS FROM HYSHAM EAST TO BAKER THIS AFTERNOON AND EVENING.
FURTHER WEST...SCATTERED THUNDERSTORM WILL BE POSSIBLE FROM
BILLINGS WEST TO LIVINGSTON. THESE AREAS COULD SEE GUSTY OUT FLOW
WINDS WITH ANY CONVECTION AS UPPER AIR SOUNDINGS INDICATING
INVERTED-V.
THUNDERSTORM ACTIVITY WILL DIMINISH BY LATE EVENING AS THE LOW
LEVELS STABILIZE BEHIND A WEAK COOL FRONT MOVING THROUGH. FLOW
ALOFT WILL REMAIN UNSTABLE TUESDAY AND WEDNESDAY AS THE WEST
COAST TROUGH MOVES ACROSS THE ROCKIES AND WEAKENS. THERE WILL
STILL BE ENOUGH LIFT AND MOISTURE AROUND TO BRING SCATTERED
THUNDERSTORMS BOTH DAYS. HEIGHTS WILL BE FALLING TOMORROW AND
WEDNESDAY AS ANOTHER WEST COAST TROUGH MOVES ACROSS MONTANA. THIS
WILL RESULT IN MUCH COOLER AFTERNOON HIGH TEMPERATURES.
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
VERY LITTLE TO CHANGE AGAIN IN THE EXTENDED FORECAST. TROUGH OVER
THE AREA ON THURSDAY WILL KEEP THINGS ON THE COOL SIDE WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS. THE UPPER LEVEL RIDGE BUILDS
IN FOR FRIDAY AND THROUGH THE WEEKEND BRINGING MOSTLY DRY
CONDITIONS AND MUCH WARMER TEMPERATURES...WHICH WILL BE IN THE
90S AND PUSHING 100 DEGREES. EARLY NEXT WEEK...ANOTHER TAP OF THE
MONSOONAL MOISTURE LOOKS GOOD FOR THE REGION WHICH WOULD BRING
CHANCES FOR MORE SHOWERS AND THUNDERSTORMS. TEMPERATURES STILL
LOOK WARM NEXT WEEK AS THE RIDGE STILL REMAINS IN PLACE FOR THE
MOST PART. SOLUM
&&
.AVIATION...
THUNDERSTORM COVERAGE WILL BECOME MORE WIDESPREAD THIS AFTERNOON
AND EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS OVER THE WESTERN
MOUNTAINS AND AREAS EAST OF KBIL. SOME THUNDERSTORMS MAY BE
SEVERE...ESPECIALLY ACROSS THE EAST. SHOWERS AND THUNDERSTORMS
WILL MOVE OUT OF THE REGION OVERNIGHT. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 064/089 060/085 058/083 060/091 060/093 062/096 064/093
23/T 22/T 22/T 10/U 10/U 01/U 12/T
LVM 054/088 049/082 046/083 048/088 052/089 053/092 055/087
23/T 22/T 22/T 10/U 10/U 02/T 23/T
HDN 062/091 058/087 057/084 059/089 060/095 061/097 063/094
32/T 22/T 22/T 10/U 10/U 01/U 12/T
MLS 066/088 061/086 060/083 062/091 063/093 064/096 066/093
42/T 22/T 22/T 10/U 10/U 01/B 12/T
4BQ 064/091 061/085 059/083 061/091 062/093 063/096 065/093
42/T 22/T 33/T 10/U 10/U 01/U 12/T
BHK 063/086 060/085 057/081 060/089 062/092 062/096 064/090
52/T 22/T 33/T 22/T 20/U 01/U 22/T
SHR 059/090 055/086 054/084 056/092 056/093 058/096 060/091
32/T 22/T 22/T 10/U 10/U 01/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 25, 1:57 PM MDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 157 PM MDT MON JUL 25 2011 MTZ028>042-056>058-063>068-WYZ098-099-262000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 157 PM MDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EAST OF BILLINGS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM BILLINGS AND AREAS WEST. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 25, 2:26 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
226 PM MDT MON JUL 25 2011
MTZ036-037-252130-
CARTER MT-POWDER RIVER MT-
226 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWDER RIVER AND
SOUTHWESTERN CARTER COUNTIES UNTIL 330 PM MDT...
AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BIDDLE...OR 30 MILES SOUTH
OF BROADUS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN.
THIS STORM IS PART OF A CLUSTER OF STORMS MOVING UP FROM WYOMING
INTO SOUTHEAST MONTANA. AREAS AFFECTED BY THESE STORMS
INCLUDE...BIDDLE...RIDGE...BELLE CREEK AND BOYES.
STORMS ARE LIKELY TO INTENSIFY THIS AFTERNOON AND EVENING...AND A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 4502 10586 4540 10566 4536 10509 4502 10477
4499 10496 4499 10546 4499 10578
TIME...MOT...LOC 2024Z 226DEG 24KT 4502 10552The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:26 PM MDT | Special Weather Statement | BYZ | Powder River | 64 min |
| Jul 25, 2:55 PM MDT | Special Weather Statement | BYZ | Stillwater, Sweet Grass | 65 min |
| Jul 25, 3:16 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Powder River | 59 min |
| Jul 25, 3:25 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 65 min |
| Jul 25, 3:59 PM MDT | Special Weather Statement | BYZ | Golden Valley | 61 min |
| Jul 25, 4:04 PM MDT | Special Weather Statement | BYZ | Custer | 56 min |
| Jul 25, 4:07 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Powder River | 53 min |
| Jul 25, 4:13 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 62 min |
| Jul 25, 4:13 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 48 min |
| Jul 25, 4:21 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 54 min |
| Jul 25, 5:01 PM MDT | Special Weather Statement | BYZ | Musselshell | 59 min |
| Jul 25, 5:01 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.